What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 4, 10:29 PM MST, 46 minutes earlier.
Area forecast discussion, Aug 4, 10:29 PM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1129 PM MDT Fri Aug 4 2023
.UPDATE...
Issued at 959 PM MDT Fri Aug 4 2023
Severe storm activity has moved east of the forecast area. Focus
is now turning to the next round of storm activity moving into the
forecast area from the west.
Behind the severe storms isentropic lift is increasing over the
forecast area. The lift may increase over the next several hours
then gradually decline toward sunrise. Soundings indicate the
storm activity should remain below severe thresholds due to the
lack of steep lapse rates in the mid levels and increased moisture
advection. In addition, severe weather reports were quite few
earlier in the day when the environment was more unstable. With a
more stable environment in place, am not expecting any severe
weather to occur overnight.
The complicating issue is the influence the outflow air mass
behind the earlier activity will have on the storm activity to
come. According to the latest VAD wind profile, the outflow air
mass is rather shallow, only 4-5k ft. AGL. Not sure how much this
will affect storm development. However, satellite imagery shows
the cooler clouds being held in place over the central part of the
forecast area as the storm activity to the east moves eastward.
This could be due to gravity waves emanating to the west blocking
the flow eastward. Eventually this blocking pattern will end as
storms to the east move off/weaken; the question is when will this
happen.
UPDATE Issued at 651 PM MDT Fri Aug 4 2023
Based on the increased storm coverage have increased rainfall
chances for the evening. Hopefully the higher chances are not
extending too far south.
UPDATE Issued at 550 PM MDT Fri Aug 4 2023
A severe thunderstorm watch has been issued for the northern half
of the forecast area through midnight mountain time. Hail up to
ping-pong ball size and wind gusts up to 70 MPH are the threats
with these storms. However, due to the storms becoming a line, am
thinking the main threat will be the wind gusts. A gust of 73 MPH
was reported in Julesburg, CO as the line moved through. So far no
hail larger than nickel size has been reported. The line is
moving east faster than it was earlier, so this activity will
likely exit the forecast are an hour or so earlier than
anticipated.
As the evening progresses, the line of storms will continue to
move east. Could also see the line extend to the southeast toward
the better instability and strengthening LLJ. So far am thinking
the severe threat should remain north of Hwy 36. If the line of
storms looks to move more to the southeast, will add in another
row of counties to the watch.
Further south the lone supercell continues to move eastward. Cloud
top temperatures had warmed slightly about a half hour ago.
However that has changed and the cloud tops appear to have cooled
some and remained steady. As the storm moves eastward the
isentropic lift ends near the CO/KS line, so am thinking the storm
should begin to weaken as it approaches the state line.
There continues to be the potential for storm development
overnight over the central part of the forecast area. Confidence
is on the low side that this will occur given the rather stable
environment seen in the soundings. However, elevated thunderstorms
overnight are difficult to anticipate until the first storm forms.
Will continue to monitor to see if conditions look more favorable
for them to form or not.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 245 PM MDT Fri Aug 4 2023
For the short term period, active weather continues with chances for
storms, severe weather and flooding.
Current observations show an upper low spinning over the NE/WY/SD
border with storms beginning to form along the southeastern leading
edge. These storms are likely would could impact the area later
tonight. Current radar and satellite observations also show storms
trying to form over the Palmer Divide. These storms will be the main
chance for most of Eastern Colorado and parts of Western Kansas for
today with an otherwise weak surface pressure gradient and winds.
While the environment has only around 1000-2000 J/KG of MLCAPE,
effective shear around or greater than 40 kts and mid level lapse
rates near 8 C/KM will support strong storms and maybe even some
supercells if storms can form and sustain themselves. The main
threat with these storms would be hail up to an inch in size (though
any long lived supercell could have larger) and an isolated damaging
wind gust. If these storms develop, they will move east into an
environment that has less shear and less instability which would
increase the chance of them dying out near or just after the CO
border.
The main concern and higher for storms chance is this evening and
tonight with the storms that could come from West-Central Nebraska.
Guidance has been clustering storms together into a line that move
southeast through Southwestern Nebraska. Yuma county and parts of
far Northern Kansas could also see this line of storms. The main
threats would be damaging wind gusts and heavy rainfall.
Around and after midnight, there is another conditional chance for
storms as some guidance develops elevated convection while others do
not in the wake of the line of storms. This looks to be generated
either from storm outflow or weak warm air advection. If storms did
form, they could have an environment with MUCAPE greater than 2000
J/KG and effective shear greater than 45 kts. This would allow for
strong to severe storms to form with large hail being the main
threat that would move slowly southeast. With slower movement,
flooding would become more of a threat.
For tomorrow, the upper level trough and a cold front begin to move
south towards the area. The cold front and colder air aren't likely
to move through the area until late in the day with pressure
differences responsible for the winds from the north. Most of what
will happen tomorrow will be determined by how quickly the shortwave
swings through and how far north the surface low develops. The
further north the low develops/moves, the higher the chance of a
surface convergence zone developing over the area that can serve as
a focus for storm development during the afternoon hours. Otherwise,
storm development may be more limited to over the higher terrain in
Eastern Colorado. Supercells and storm clusters are possible which
would allow for large to giant hail and damaging wind gusts. Heavy
rain and flooding could be a possibility, especially if storms
develop across the area instead of just moving in from East-Central
Colorado.
.LONG TERM...(Sunday through Friday)
Issued at 245 PM MDT Fri Aug 4 2023
For the long term period, near average temperatures and daily
chances for storms are forecasted.
The long term period is largely dominated by upper level
northwesterly flow. This will keep the area from heating up like the
past month as the upper ridge will stay more suppressed. With this,
high temperatures will generally stay in the 80's and low 90's
except for Sunday where temperatures may max out in the upper 70's.
Wednesday/Thursday could be slightly cooler with higher chances for
storms as a deeper shortwave trough moves through the upper flow.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1129 PM MDT Fri Aug 4 2023
For KGLD, VFR conditions through much of the forecast period.
Potential for rw/trw to move into the vicinity through 12z
Saturday, but low confidence and will update as needed. Winds,
light/variable through 13z, then west-southwest 5-10kts. By 17z,
north-northwest 10-15kts.
For KMCK, storms pushing through the area to around 07z, may
lower conditions to IFR or less in heavy rain/fog. VCTS
thereafter through 12z, then VFR. Winds, variable 5-10kts through
07z then west-southwest 5-10kts. By 00z Sunday, northwest
10-15kts. Gusts to 25kts from 03z onward. There could be gusts
20-30kts through 07z Saturday as storms pass.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...JTL
SHORT TERM...KAK
LONG TERM...KAK
AVIATION...JN
Hazardous weather outlook, Aug 4, 8:58 PM MST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
958 PM MDT Fri Aug 4 2023
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-060400-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
958 PM MDT Fri Aug 4 2023 /1058 PM CDT Fri Aug 4 2023/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...
Strong to severe thunderstorms are possible during the afternoon
and evening hours on Saturday. Possible hazards include large hail
and damaging wind gusts.
Storms, including severe storms, remain possible for much of the
next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected tonight.
JTL
In the hours before
Local storm report, Aug 4, 8:48 PM MST, 2 hours 27 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Goodland KS
948 PM MDT Fri Aug 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM Tstm Wnd Gst 5 WSW Norton 39.81N 99.97W
08/04/2023 M46 MPH Norton KS Mesonet
Corrects previous tstm wnd gst report from 5
WSW Norton. Kansas State Mesonet measures
thunderstorm wind gust of 46 mph.
&&Special weather statement, Aug 4, 9:14 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Goodland KS
1014 PM MDT Fri Aug 4 2023
COZ090-KSZ001-NEZ079>081-050445-
Yuma County CO-Cheyenne KS-Red Willow NE-Hitchcock NE-Dundy NE-
1014 PM MDT Fri Aug 4 2023
...Strong thunderstorms will impact portions of northeastern Yuma
County in northeastern Colorado, northwestern Cheyenne County in
northwestern Kansas, northern Red Willow, Hitchcock and Dundy
Counties in southwestern Nebraska through 1045 PM MDT/1145 PM CDT/...
At 1013 PM MDT/1113 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles east of Palisade to
10 miles north of Wray. Movement was east at 40 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
McCook.
This includes Highway 385 between mile markers 252 and 263.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight MDT/100
AM CDT/ for northeastern Colorado...northwestern Kansas...and
southwestern Nebraska.
&&
LAT...LON 4016 10030 4000 10162 3999 10205 4035 10241
4035 10063
TIME...MOT...LOC 0413Z 290DEG 35KT 4038 10096 4024 10222
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
CJCSpecial weather statement, Aug 4, 9:45 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
1045 PM MDT Fri Aug 4 2023
COZ090-KSZ001-NEZ079>081-050515-
Yuma County CO-Cheyenne KS-Red Willow NE-Hitchcock NE-Dundy NE-
1045 PM MDT Fri Aug 4 2023
...Strong thunderstorms will impact portions of east central Yuma
County in northeastern Colorado, northwestern Cheyenne County in
northwestern Kansas, northern Red Willow, Hitchcock and Dundy
Counties in southwestern Nebraska through 1115 PM MDT/1215 AM CDT/...
At 1044 PM MDT/1144 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles northeast of
Culbertson to 13 miles south of Enders Reservoir State Recreation
Area to near Wray. Movement was southeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
McCook and Haigler.
This includes Highway 385 between mile markers 243 and 247.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight MDT/100
AM CDT/ for northeastern Colorado...northwestern Kansas...and
southwestern Nebraska.
&&
LAT...LON 4015 10026 4005 10120 3988 10200 4010 10229
4035 10174 4035 10066
TIME...MOT...LOC 0444Z 295DEG 23KT 4030 10075 4025 10161 4009 10221
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
CJCSpecial weather statement, Aug 4, 10:17 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Goodland KS
1117 PM MDT Fri Aug 4 2023
COZ090-KSZ001>003-NEZ079>081-050545-
Yuma County CO-Rawlins KS-Decatur KS-Cheyenne KS-Red Willow NE-
Hitchcock NE-Dundy NE-
1117 PM MDT Fri Aug 4 2023
...Strong thunderstorms will impact portions of central Yuma County
in northeastern Colorado, northern Cheyenne, northern Rawlins and
northern Decatur Counties in northwestern Kansas, southern Red
Willow, Hitchcock and Dundy Counties in southwestern Nebraska through
1145 PM MDT/1245 AM CDT/...
At 1117 PM MDT/1217 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 4 miles northwest of
Lebanon to 9 miles southeast of Trenton to Haigler. Movement was
southeast at 35 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Lebanon around 1225 AM CDT.
Other locations in the path of these storms include Herndon.
This includes Highway 385 between mile markers 228 and 256.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight MDT/100
AM CDT/ for northeastern Colorado...northwestern Kansas...and
southwestern Nebraska.
&&
LAT...LON 4024 10115 4019 10020 4015 10019 4000 10019
4000 10018 3983 10018 3981 10072 3988 10278
4027 10277
TIME...MOT...LOC 0517Z 317DEG 30KT 4010 10033 4006 10090 4001 10195
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
CJCSpecial weather statement, Aug 4, 10:42 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
1142 PM MDT Fri Aug 4 2023
COZ091-050615-
Kit Carson County CO-
1142 PM MDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of northwestern Kit
Carson County through 1215 AM MDT...
At 1141 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Thurman, or 11 miles north of Flagler, moving east
at 30 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of northwestern Kit
Carson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Colorado.
&&
LAT...LON 3956 10315 3957 10290 3957 10277 3936 10269
3933 10315
TIME...MOT...LOC 0541Z 251DEG 27KT 3945 10313
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
CJCSpecial weather statement, Aug 4, 10:45 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
1145 PM MDT Fri Aug 4 2023
COZ090-KSZ001>004-NEZ079>081-050630-
Yuma County CO-Norton KS-Rawlins KS-Decatur KS-Cheyenne KS-
Red Willow NE-Hitchcock NE-Dundy NE-
1145 PM MDT Fri Aug 4 2023
...Strong thunderstorms will impact portions of northeastern Yuma
County in northeastern Colorado, Cheyenne, Norton, Rawlins and
Decatur Counties in northwestern Kansas, southern Red Willow,
southern Hitchcock and southern Dundy Counties in southwestern
Nebraska through 1230 AM MDT/130 AM CDT/...
At 1145 PM MDT/1245 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Long Island to 4 miles
northwest of Ludell to near Eckley. Movement was southeast at 35 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Atwood around 1250 AM CDT.
Ludell around 1255 AM CDT.
This includes Highway 385 between mile markers 226 and 257.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until midnight MDT/100
AM CDT/ for northeastern Colorado...northwestern Kansas...and
southwestern Nebraska.
&&
LAT...LON 3957 10055 3957 10068 3986 10248 4030 10252
4014 10126 4012 10019 4000 10019 4000 9963
3963 9963
TIME...MOT...LOC 0545Z 307DEG 31KT 3995 9957 3988 10104 4009 10250
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
CJC